Skip to content

Cardiotoxicity from Loperamide Overdose: The Toxicologist Mindset

2017-03-05T14:18:45+00:00

Loperamide PillsThe Toxicologist Mindset series features real-life cases from the San Francisco Division of the California Poison Control System.

A 21-year-old man with history of opiate abuse was brought in by ambulance after 2 episodes of syncope and 1 episode of self-limited ventricular fibrillation. On initial presentation, the patient was found altered and unresponsive. His mental status improved after the administration of naloxone. On further history, the patient reported ingesting 50 -100 tablets of loperamide (2 mg) daily. A rhythm strip was obtained.

 

Loperamide Torsades ECG

 

Questions

1. What is this rhythm? And what recommendations would you give at this time?

The initial rhythm (top rhythm strip) is sinus with a prolonged QT interval. The patient then develops Torsades de Pointe (TdP) started in the middle of the second rhythm strip. Immediate recommendations would include the administration of magnesium and synchronized cardioversion. Subsequent efforts should focus on:

  • Correcting electrolyte abnormalities that can prolong the QT interval (hypokalemia and hypocalcemia)
  • Increasing the heart rate, because bradycardia is a risk factor for the development of TdP. 

2. Why is the patient taking loperamide?

Loperamide has emerged as an easily accessible medication used to ameliorate the symptoms of acute opiate withdrawal. From 2011-2015, New York Poison Centers experienced a 7-fold increase in exposure calls.1 Loperamide mentions on web-based forums increased 10-fold between 2010-2011, with the majority of postings (70%) describing use to self-treat opioid withdrawal.

3. What is the therapeutic mechanism of action for loperamide?

Loperamide is a peripheral mu-opioid receptor agonist in the mysenteric plexus of the large intestine. However, it is blocked from crossing the blood brain barrier by the P-glycoprotein transporter.

4. What are symptoms of loperamide induced cardiotoxicity, and how does it exert its effects?

Loperamide blocks the HERG-coded inward rectifying potassium channel which can result in QTc prolongation. It is also a sodium channel blocker which can result in QRS prolongation. Case reports of loperamide overdose describe QTc prolongation leading to monomorphic and polymorphic ventricular tachycardia (TdP) as well as QRS prolongation.2 A recent FDA drug safety communication warned of serious heart problems associated with high doses of loperamide.

 

Case Outcome

The patient was initially cardioverted with return of normal sinus rhythm with QTc at 558 msec. He was given magnesium and started on isoproterenol drip to increase his heart rate. He ultimately required overdrive transvenous cardiac pacing to maintain his heart rate above 90. On hospital day 5, the pacemaker was removed and a repeat ECG revealed a QTc of 465 msec. The patient was started on Suboxone (buprenorphine and naloxone) for long-term treatment of his opiate addiction.

 

This Toxicologist Mindset series features real-life cases from the San Francisco Division of the California Poison Control System. Some elements of the patient’s case may have been altered to help provide additional patient anonymity.

1.
Eggleston W, Clark K, Marraffa J. Loperamide Abuse Associated With Cardiac Dysrhythmia and Death. Ann Emerg Med. April 2016. [PubMed]
2.
Marraffa J, Holland M, Sullivan R, et al. Cardiac conduction disturbance after loperamide abuse. Clin Toxicol (Phila). 2014;52(9):952-957. [PubMed]
Kai Li, MD

Kai Li, MD

Toxicology Fellow
Department of Emergency Medicine
University of California, San Francisco
Craig Smollin, MD FACMT

Craig Smollin, MD FACMT

Co-Medical Director, California Poison Control System SF Divison
Fellowship Director, UCSF Medical Toxicology Fellowship Program
Associate Professor of Emergency Medicine
University of California, San Francisco